Community health centre

A Checkpoint is a health centre for gay and other men who have sex with men (MSM). The Checkpoints Vaud and Zürich also counsel transgender people and their partners.

Transgender and HIV+

An HIV infection and an antiretroviral therapy can have many physical consequences. There are several aspects which need to be considered, if for instance an antiretroviral therapy is being carried out together with the ingestion of hormones.

Hormone therapy and surgical procedures

Being HIV positive does not mean that you cannot receive hormone treatment or that you can’t have sex reassignment surgery; this is also irrespective of your infection stage.

AAntiretroviral therapy and hormones

To the present day, especially with transgender men taking testosterone, little is known about the interaction between antriretroviral therapy (ART) and hormone treatment. In any case, one knows that the antiretroviral medication can influence the hormone level. This is particularly within regard to oestrogen.

Some therapies allow the hormone level to sink, whereas other treatments can lead it to increase. So have your hormone levels regularly checked. In case a change occurs in relation to ART discuss it with your doctor whether or not you should have the hormone therapy adjusted (increase or decrease of the dose or the frequency of dosage) or whether you should be given another kind of antiretroviral treatment.

If you break off ART for some reason or another, or you don’t take the medication regularly; remember that the hormone level in your body is probably very high. A high hormone level can lead to fatal cardio-vascular complications (stroke, venous thrombosis) or a lung embolism. Therefore it is very important that your doctor is informed of which hormones and what sort of dosage you’re taking (also non-prescription drugs).

More on this subject

HIV+